Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Sep 7, 2017, 5:21 PM MDT for Pueblo County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2017, 5:21 PM MDT (23:21 UTC)
- Expired
- Sep 7, 2017, 6:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Pueblo, CO
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2251 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625 WWUS85 KPUB 072321 SPSPUB Special Weather Statement National Weather Service Pueblo CO 521 PM MDT THU SEP 7 2017 COZ086>088-080000- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 521 PM MDT THU SEP 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 600 PM MDT... At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Walsenburg, or 37 miles south of Pueblo, moving northeast at 50 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Walsenburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3763 10486 3779 10484 3810 10407 3761 10407 TIME...MOT...LOC 2320Z 245DEG 43KT 3774 10471 $$ kam
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Sep 7, 3:04 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 7, 3:04 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 304 PM MDT Thu Sep 7 2017 .SHORT TERM...(This evening through Friday) Issued at 251 PM MDT Thu Sep 7 2017 Thunderstorms have been more prevalent this afternoon thanks to the presence of a shortwave moving through the upper ridge. Low level moisture is still fairly limited, particularly across northern and western portions of the area which has limited CAPE and storm intensities quite a bit. Main threats will be lightning, gusty erratic winds up to 45 mph and some brief moderate to heavy rain. Better CAPE will remain across southern sections of the area, particularly in and near the southern Sangres. CAPEs could approach 1000 J/kg which may allow storms to have some brief small hail. Overall though severe thunderstorm threat looks nil. Will have to monitor younger burn scars for heavy rainfall threat through this evening, but even this threat looks fairly low for now. Thunderstorms will diminish this evening though some lingering convective debris cloudiness may help to hold temperatures up a couple degrees across the mountains. Colder valley locations in the mountains could see some upper 30/lower 40 degree readings by morning, similar to last night. Friday looks similar to today. Residual moisture and weak embedded disturbances will trigger another round of thunderstorms across the mountains during the afternoon. Primary threats will be gusty winds, lightning, and brief moderate to heavy rainfall. Will continue with haze in the forecast over the next 24 hours though have seen some improvements across Chaffee and Lake counties this afternoon in webcams. Experimental HRRR CONUS Smoke products suggest smoke may increase through the evening across the eastern half of the forecast area which will carry over into Friday morning. Since restrictions to vis have been greater than 6 miles for most areas yet still highly noticeable, will continue to carry Haze in the grids for now. -KT .LONG TERM...(Friday night through Thursday) Issued at 251 PM MDT Thu Sep 7 2017 Not much change to the forecast thinking through the extended period with continued higher ensemble spreads and less certainty as the forecast goes out in time. The one thing that both the operational solutions and ensembles agree on, is that it appears the monsoonal ridge over the west will break down and be replaced by troughing, likely ending the traditional monsoonal pattern. Friday night through Monday...high pressure is forecast to dominate the pattern into early next week, while several disturbances move across Colorado. This will lead to daily afternoon and evening showers and thunderstorms across the region. Initial development is forecast over the mountains, spreading east through the evening hours. The latest model solutions favor areas along the Palmer Divide and Raton Mesa with less activity out over the far eastern Plains. The best activity appears to be Friday night and again on Saturday. By Sunday and Monday, the upper ridge retreats westward a bit, helping to dry out the Plains, especially east of I-25. Temperatures will remain warm with highs in the upper 80s to mid 90s across the lower elevations. Tuesday through Thursday...a cold front is forecast to arrive late Monday night into Tuesday morning. Expect drier conditions across the region with more isolated to scattered shower and thunderstorm activity over the mountains on Tuesday. By Wednesday the upper pattern begins to change. There are model differences in how quickly this occurs, but an upper low that is forecast to sit off the west coast will finally begin to push eastward into the western US Thursday. This will transition flow aloft more southwesterly. With moisture still across the Desert Southwest, we will likely remain wet across the mountains, and possibly into the Plains. But this will likely bring an end to the true monsoonal pattern by the end of the week. How quickly this pattern takes shape is where the models are different. Slightly cooler air is expected later in the week with generally 80s across the region. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 251 PM MDT Thu Sep 7 2017 VFR conditions expected at the terminals with VCTS most likely at both KCOS and KALS through this evening. Main threats with thunderstorms will be erratic wind gusts up to 40 kts, along with some brief moderate rainfall. This threat should diminish after 02- 03z. Haze from wildfire smoke originating across the Pacific Northwest and northern U.S. Rockies will continue to cause hazy conditions across southern CO over the next 24 hours. VIS is most likely to stay in the VFR range though some high res models suggest it could briefly thicken this evening into the overnight period. For now TAFs do not carry any vis restrictions for this, but this will need to be monitored. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...MOZLEY AVIATION...KT
Hazardous weather outlook, Sep 7, 11:13 AM MDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1113 AM MDT Thu Sep 7 2017 COZ058>089-093>099-081715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1113 AM MDT Thu Sep 7 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are anticipated this afternoon and evening in the mountains and valleys. A few storms will also make it onto the plains late this afternoon and evening. The primary threat from storms will be wind gusts to 45 mph, brief periods of heavy rain and cloud to ground lightning. Some brief small hail will be possible with the isolated stronger storms. The best chance of storms will once again be over the southwest mountains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered afternoon and evening thunderstorms are anticipated each day, generally favoring higher terrain locations. The primary meteorological threats from storms will be gusty winds, locally heavy rainfall and hazardous lightning. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed this afternoon or tonight. 31/31
In the hours before
Special weather statement, Sep 7, 2:47 PM MDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Pueblo CO 247 PM MDT THU SEP 7 2017 COZ088-072115- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 247 PM MDT THU SEP 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 315 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near Hoehne, or 8 miles north of Trinidad, moving southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hoehne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3724 10462 3739 10451 3730 10419 3707 10435 TIME...MOT...LOC 2046Z 298DEG 8KT 3729 10449 KT
Special weather statement, Sep 7, 3:18 PM MDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Pueblo CO 318 PM MDT THU SEP 7 2017 COZ074-088-094-072200- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 318 PM MDT THU SEP 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 400 PM MDT... At 318 PM MDT, Doppler radar was tracking a strong thunderstorm near Trinidad, moving southeast at 15 mph. Brief dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Trinidad, Cokedale, Starkville, Hoehne, Raton Pass and Trinchera. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3719 10468 3730 10439 3700 10393 3699 10455 TIME...MOT...LOC 2118Z 310DEG 11KT 3717 10441 KT
Special weather statement, Sep 7, 4:01 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
401 PM MDT THU SEP 7 2017
COZ088-094-072215-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
401 PM MDT THU SEP 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 415 PM MDT...
At 401 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinchera, or 21 miles northeast of Raton, moving south at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Trinchera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3706 10422 3712 10401 3701 10391 3700 10391
3700 10420
TIME...MOT...LOC 2201Z 341DEG 14KT 3702 10409
KTSpecial weather statement, Sep 7, 5:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 521 PM MDT THU SEP 7 2017 COZ086>088-080000- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 521 PM MDT THU SEP 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 600 PM MDT... At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Walsenburg, or 37 miles south of Pueblo, moving northeast at 50 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Walsenburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3763 10486 3779 10484 3810 10407 3761 10407 TIME...MOT...LOC 2320Z 245DEG 43KT 3774 10471 kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 2:47 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| Sep 7, 3:18 PM MDT | Special Weather Statement | PUB | Las Animas | 42 min |
| Sep 7, 3:45 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 2 hr |
| Sep 7, 4:01 PM MDT | Special Weather Statement | PUB | Las Animas | 14 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.